California, 2025

Wildfire in California, August 1, 2025

August 1, 2025 · NWS MFR · 1 event in 1 county or zone

The Mammoth Wildfire was discovered on July 24th. The fire started 3 miles northeast of Tionesta in Modoc County, California.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

The Mammoth Wildfire was discovered on July 24th. The fire started 3 miles northeast of Tionesta in Modoc County, California. The cause of the fire is unknown. As of 530 AM PST on August 1st, it had burned 2,533 acres, was 100% contained, no structures had been destroyed, and it had cost $ 1.0M.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Jul 31, 8:02 PM PST, 3 hours 58 minutes earlier.

Area forecast discussion, Jul 31, 8:02 PM PST, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Medford OR
902 PM PDT Thu Jul 31 2025

.DISCUSSION...The aviation and marine sections have been updated.
Scattered to numerous thunderstorm activity has diminished, with
a line of relatively weak cells still lingering over the Siskiyou
Mountains. The new suite of 00Z model data should begin arriving
shortly. Particular attention will be given to any need to make
adjustments to the afternoon/evening thunderstorm probabilities
through Sunday, and the strength of northerly winds over the
coastal waters (particularly into early next week).

&&

.AVIATION...01/00Z TAFs...A mix of LIFR and IFR marine stratus will
persist along the Oregon coast and coastal valleys through much of
Friday morning. Areas of clearing and gusty winds are expected on
Friday from late morning through the early evening, with winds
calming and the stratus forming and spreading across the area again
in the evening.

Inland areas look to generally stay at VFR levels, with brief
deterioration to lower conditions in the vicinity of isolated to
scattered thunderstorms this evening, and again Friday afternoon and
evening. Coverage of storms this evening and Friday will be broad,
with only Coos, Curry, and western and central Douglas counties
excluded. Thunderstorms can bring lightning strikes, gusty and
erratic winds, and hail or locally heavy rainfall. -DW

&&

.MARINE...Updated 800 PM PDT Thursday, July 31, 2025...Gusty
northerly winds under a thermal trough pattern continue. The
strongest winds are south of Cape Blanco and within 30 nm of shore.
These winds look to sustain steep seas in that area through Friday
night. Seas south of Cape Blanco stay near or above steep heights on
Saturday and this may persist into early next week. -DW

&&

.PREV DISCUSSION... /Issued 237 PM PDT Thu Jul 31 2025/

DISCUSSION...Thunderstorm activity is getting an earlier start
today. Lightning strikes are being observed from storms around
Crater Lake, in eastern Siskiyou County near Tennant, and in
southern Lake and Klamath Counties. So far activity is generally
staying over terrain, with most storms showing little to no movement
on radar. As the shortwave trough helping to spark this activity
moves northeast, thunderstorms may continue over northern Lake and
Klamath counties into the evening. Nocturnal thunderstorms are not
expected, and activity should calm down into tonight.

While the shortwave trough looks to be away from the area by Friday,
weaker shortwaves moving around an upper level low pressure system
in the Gulf of Alaska will support continuing thunderstorm chances
in the afternoon and evening on Friday and Saturday. For Friday,
forecast chances decrease to 20-30% and are generally within
Siskiyou, Klamath, and Lake counties. On Saturday, chances fall
further to 10-15% in northern Lake and Klamath counties as well as
the Mount Shasta region of Siskiyou County. Outside of thunderstorm
chances, warm and summery conditions look to continue to start the
weekend.

On Sunday, an upper trough looks to move over the area. The most
immediate impact will be bringing temperatures to below seasonal
levels across the area. Depending on the timing, this trough may
also support thunderstorm chances on Saturday and Sunday. These
thunderstorms would most likely be over the usual areas, including
along and east of the Cascades. Precipitation chances for other
areas are currently negligible. This trough may bring some
elevated winds to terrain east of the Cascades, but widespread
gusty winds are not in the forecast right now.

Behind the trough, warm summer temperatures look to return on
Tuesday. Without a low pressure system to provide instability, the
start of next week is currently looking uneventful. In the long term
forecast, NBM probabilistic guidance shows a warming trend into the
end of next week. Looking at Medford for example, chances for 100
degree daytime highs are at 40% on next Friday, rising to 65% by
next Sunday. -TAD

FIRE WEATHER...Updated 200 PM PDT Wednesday, July 30, 2025...The
main concern will be scattered to numerous thunderstorms late this
afternoon into this evening. Gusty erratic outflow winds are also a
concern near thunderstorms during the same time period.

Satellite image shows a negatively tilted upper trough over the
northern Sierras and is expected to migrate north this afternoon
through tonight. Satellite image also shows building cumulus along
the Cascades, portions of the eastside and northern California, with
isolated thunderstorms already developing in portions fire weather
zones 280, 281 and 284.

As the negatively tilted upper trough moves north, this will lead
lead to scattered to widespread thunderstorms across the region. We
expect storms as far west as the Illinois Valley later this
afternoon and evening, with the greatest coverage expected from the
Cascades eastward and across northern California, and a Red Flag
Warning remains in effect for all Fire zones away from the coast and
Fire zone 616 until 11 pm pdt.

The general consensus is for storms to become less frequent this
evening and diminishing in the overnight hours. Isolated storms will
still be a concern, but the latest guidance suggest the best chance
should be mainly confined to portions of fire zones 624 and 625.

Another round of scattered storms are possible Thursday, but unlike
today, the focus for storms will be in northern Cal, and along and
east of the Cascades. We'll be in a less favorable dynamic region as
the trough will have shifted north of the area. The greatest
coverage is more likely to be where there isn't cloud cover in the
morning, which at this time looks to be east of the Cascades and
across northern California. Isolated storms could sneak through the
cracks in portions of Fire zones 621 and 622 late Thursday afternoon,
and early this evening, but not enough to warrant a concern. Due to
the expected scattered storms, the Fire Weather Watch has been
upgraded to a Red Flag Warning. Please see RFWMFR for more details.

Friday, there's good agreement another shortwave, with a slight
negative tilt is expected to move into the area during the time of
max heating and instability. The combination of the both plus a
trigger could be cause for concern to warrent another Fire Weather
Watch for portions of northern Cal and east of the Cascades Friday
afternoon into Friday evening. However, due to the two headlines
currently out, and that were still a few days out, we'll wait until
the first Red Flag warning to end, then reevaluate the situation
either tonight or tomorrow morning to see if another headline is
needed. Stay tuned.

For the weekend, Saturday pretty much looks ho-hum in that any
storms should be isolated and confined to portions of Fire zones
280, 281, 624 and 625 late in the afternoon and early evening.

Sunday, there's good agreement a stronger upper trough will move
into the area Sunday afternoon which could trigger thunderstorms
along and east of the Cascades and northern California. Another
concern for Sunday could also be moderate to occasionally strong
winds ahead of the upper trough Sunday afternoon. -Petrucelli

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.

CA...None.

PACIFIC COASTAL WATERS...Small Craft Advisory until 11 PM PDT Friday
     for PZZ356-376.

&&

In the hours before

Special weather statement, Jul 31, 6:12 PM PST, 5 hours 48 minutes before
Special Weather Statement
National Weather Service Medford OR
712 PM PDT Thu Jul 31 2025

CAZ080-081-010245-
Central Siskiyou County CA-Western Siskiyou County CA-
712 PM PDT Thu Jul 31 2025

...A strong thunderstorm will impact portions of north central
Siskiyou County through 745 PM PDT...

At 712 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Klamath River, or 19 miles northwest of Yreka, moving
east at 10 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of north central
Siskiyou County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4184 12300 4189 12302 4196 12289 4185 12285
TIME...MOT...LOC 0212Z 248DEG 10KT 4187 12297

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

JWG
Special weather statement, Jul 31, 6:13 PM PST, 5 hours 47 minutes before
Special Weather Statement
National Weather Service Medford OR
713 PM PDT Thu Jul 31 2025

CAZ080-ORZ028-010245-
Western Siskiyou County CA-
Siskiyou Mountains and Southern Oregon Cascades OR-
713 PM PDT Thu Jul 31 2025

...A strong thunderstorm will impact portions of northwestern
Siskiyou and southwestern Jackson Counties through 745 PM PDT...

At 713 PM PDT, Doppler radar was tracking a strong thunderstorm over
Squaw Lakes Recreation Site, or 19 miles southwest of Ashland, moving
east at 10 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Squaw Lakes Recreation Site and Kennedy Meadows.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4201 12308 4206 12311 4214 12293 4200 12289
TIME...MOT...LOC 0213Z 253DEG 9KT 4205 12302

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

JWG
Special weather statement, Jul 31, 6:44 PM PST, 5 hours 16 minutes before
Special Weather Statement
National Weather Service Medford OR
744 PM PDT Thu Jul 31 2025

CAZ080-ORZ028-010330-
Western Siskiyou County CA-
Siskiyou Mountains and Southern Oregon Cascades OR-
744 PM PDT Thu Jul 31 2025

...Strong thunderstorms will impact portions of northwestern Siskiyou
and southwestern Jackson Counties through 830 PM PDT...

At 744 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from Squaw Lakes Recreation Site to 8 miles
northwest of Klamath River. Movement was east at 5 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Squaw Lakes Recreation Site and Kennedy Meadows.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4212 12292 4187 12287 4190 12305 4208 12309
TIME...MOT...LOC 0244Z 264DEG 5KT 4205 12299 4192 12296

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

JWG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Northeast Siskiyou and Northwest Modoc Counties

When
August 1, 12:00 AM PST to 5:30 AM PST
Where
Northeast Siskiyou and Northwest Modoc Counties forecast zone
Reported by
Park/Forest Service
Coordinates
41.592, -121.632 (the zone’s center; the record gives no point)

The Mammoth Wildfire was discovered on July 24th. The fire started 3 miles northeast of Tionesta in Modoc County, California. The cause of the fire is unknown. As of 530 AM PST on August 1st, it had burned 2,533 acres, was 100% contained, no structures had been destroyed, and it had cost $ 1.0M.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2025Every state in 2025This day in weather historyWarnings in California, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1290370.